Texas, 2023Hail and Damaging Winds in Texas, June 3, 2023
June 3, 2023 · NWS SHV · 8 events in 5 counties and zones
Thunderstorms began to develop during the afternoon of June 3rd across parts of East and Northeast Texas, extending eastward into portions of Northwest Louisiana. Strong daytime heating and dew points in the middle 60s to lower 70s allowed for modest air mass destabilization, with as much as 1500-2000 J/kg of instability from East Texas into much of neighboring Northwest Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms began to develop during the afternoon of June 3rd across parts of East and Northeast Texas, extending eastward into portions of Northwest Louisiana. Strong daytime heating and dew points in the middle 60s to lower 70s allowed for modest air mass destabilization, with as much as 1500-2000 J/kg of instability from East Texas into much of neighboring Northwest Louisiana. Deep layer flow was weak, resulting in slow moving storms and very little shear in the background environment. Given this regime, storms remained pulse in nature and generally posed a large hail and damaging wind threat throughout the afternoon. Numerous local storm reports were documented with large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 3, 12:04 PM CST, 24 minutes earlier.
Area forecast discussion, Jun 3, 12:04 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
104 PM CDT Sat Jun 3 2023
...New AVIATION...
.UPDATE...
Issued at 1119 AM CDT Sat Jun 3 2023
Raised high temps in several locales with an early jump on heating.
&&
.SHORT TERM...
(This afternoon through Sunday)
Issued at 1119 AM CDT Sat Jun 3 2023
Cu field is blooming everywhere with air temps warming quickly
this morning. Already 90 degrees in a few spots with low to mid
80s over OK/TX with more clouds and upper 80s over AR/LA with
lots of sunshine. Generally, the coverage expected this afternoon
remains unchanged if not some what delayed. The sounding this
morning indicated 86 for a convective temp and it's good, but only
along the boundary with better forcing for lift. This boundary
will slowly be pulling into our I-49 corridor this afternoon. The
SPC has upgraded our general risk to marginal risk for all of
east TX over into our AR/LA I-49 corridor. Needed rainfall is a go
on HRRR in the next couple of hours especially with outflow
driven redevelopment and propagation expected to continue
throughout the afternoon and early evening. /24/
&&
.LONG TERM...
(Sunday Night through Saturday)
Issued at 204 AM CDT Sat Jun 3 2023
Upper-level pattern from late in the weekend through the end of the
workweek to remain fairly stagnant. Main synoptic feature driving
the weather pattern across the ArkLaTex through the long-term period
will be an upper-trough lingering across the the mid-Mississippi
Valley into Arkansas and Oklahoma attached to a pronounced upper-low
across the New England states. Periods of widely scattered and
mainly diurnally driven convection are expected each afternoon due
to increased instability associated with the upper-trough. Aside
from an isolated instance of gusty winds with some storms, no
organized severe thunderstorms are forecast through the period.
Upper-level trough to eject eastward on Friday allowing for weak
ridging across Mexico and Texas to build areawide. Additionally, a
surface high is forecast to build south across the ArkLaTex allowing
for overall drier conditions which will limit afternoon convection.
Temperatures throughout the workweek to range from highs in the
upper 80s to lower 90s with overnight lows in the mid to upper 60s.
Could see slightly cooler overnight lows in the low to mid 60s on
Friday and Saturday mornings as surface high pressure builds
areawide from the north. /05/
&&
.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Sat Jun 3 2023
For the ArkLaTex terminals, radar is showing increasing coverage
of convection along I-30 so far. A weak boundary is going to
drift down into our I-49 corridor this aftn with many terminals
likely to be affected for a couple or few hrs. Light and variable
winds will become gusty around downpours w/ KLFK first in line
with a tempo group now in effect. Very slow movement of this
activity will bear monitoring all afternoon. We are looking for a
similar day again on Sunday with widespread activity. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 94 68 91 70 / 60 20 30 10
MLU 93 68 94 70 / 30 30 10 10
DEQ 90 65 90 66 / 70 20 20 10
TXK 92 68 92 69 / 60 20 20 10
ELD 92 66 92 67 / 30 30 10 10
TYR 89 67 87 68 / 70 20 60 20
GGG 91 66 88 67 / 70 20 60 20
LFK 92 67 89 67 / 50 20 70 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
SHORT TERM...24
LONG TERM....05
AVIATION...24
Hazardous weather outlook, Jun 3, 4:06 AM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
506 AM CDT Sat Jun 3 2023
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
506 AM CDT Sat Jun 3 2023
This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and tonight.
Scattered to numerous showers and thunderstorms expected across the
ArkLaTex today as a weak upper-level disturbance settles over the
area. Locally heavy rainfall and gusty winds may be possible with
some storms. Convection is forecast to diminish around sunset.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered afternoon showers and thunderstorms expected from Sunday
through much of next week as a weak upper-level disturbance remains
nearly stationary across the region. Isolated strong thunderstorms
may be possible each day, with gusty winds and brief heavy rainfall
being the main threats with some storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 3, 12:19 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
119 PM CDT Sat Jun 3 2023
TXZ149-152-031845-
Cherokee TX-Nacogdoches TX-
119 PM CDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of west central
Nacogdoches and southeastern Cherokee Counties through 145 PM CDT...
At 119 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morrill, or 16 miles south of Rusk, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alto, Forest, Morrill and Linwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3147 9504 3159 9515 3175 9500 3157 9482
TIME...MOT...LOC 1819Z 233DEG 12KT 3157 9505
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
15Thunderstorm Wind, Cherokee
- When
- June 3, 12:28 PM CST
- Where
- Cherokee County, 1.36 mi ENE of Morrill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.610, -95.050
Several trees snapped and uprooted along County Road 2707 south of Alto.
Hail, Camp
- When
- June 3, 1:05 PM CST
- Where
- Camp County, 0.9 mi SW of Pittsburg
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 32.990, -94.980
Nickel size hail reported on the west side of Pittsburg.
Thunderstorm Wind, Cass
- When
- June 3, 2:49 PM CST
- Where
- Cass County, 1.35 mi ESE of Avinger
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.890, -94.530
Tree downed across County Road 1601 near Avinger.
Thunderstorm Wind, Cass
- When
- June 3, 2:49 PM CST
- Where
- Cass County, 2.42 mi WNW of Red Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.140, -94.370
Tree downed across Highway 8 south of Douglassville.
Thunderstorm Wind, Rusk
- When
- June 3, 2:50 PM CST
- Where
- Rusk County, 1.88 mi ENE of Pirtle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.310, -94.820
Numerous trees downed across the northern half of Rusk County between Kilgore and Henderson.
Hail, Cass
- When
- June 3, 2:58 PM CST
- Where
- Cass County, 2.42 mi WSW of Linden
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.010, -94.370
Penny size hail reported via mPING.
Thunderstorm Wind, Gregg
- When
- June 3, 3:01 PM CST
- Where
- Gregg County, 0.58 mi E of (Ggg)gregg Co Arpt L
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 32.380, -94.710
Wing gust of 50 knots or 58 mph measured at the East Texas Regional Airport in Longview.
Thunderstorm Wind, Gregg
- When
- June 3, 3:02 PM CST
- Where
- Gregg County, (Ggg)gregg Co Arpt L
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 32.380, -94.720
Wind gust of 52 knots or 60 mph measured at the East Texas Regional Airport in Longview.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Louisiana, June 3, 20231 death · 52 kt wind · 24 events
- Flood in Colorado, June 3, 20231 death · 1 event
- Lightning Strike in Louisiana, June 3, 2023$1.5 million · 1 event
- Flood and Hail in Texas, June 3 to 5, 2023$39,000 · 2 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, June 3, 2023$35,000 · 1.75 in hail · 18 events
- Damaging Winds in Ohio, June 3, 2023$71,000 · 60 kt wind · 3 events
- Flood and Hail in Florida, June 3, 2023$50,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in North Carolina, June 3, 2023$55,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Indiana, June 3, 2023$44,000 · 1 in hail · 7 events
- Damaging Winds in Texas, June 3 to 4, 2023$25,000 · 74 kt wind · 15 events
- Damaging Wind in Arkansas, June 3, 2023$30,000 · 60 kt wind · 1 event
- Flood and Hail in West Virginia, June 3, 2023$10,000 · 1 in hail · 18 events